Hail, Wheeler
- When
- April 17, 4:56 PM CST to 4:57 PM CST
- Where
- Wheeler County, Shamrock
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.220, -100.250
Severe thunderstorms developed during the early evening hours across the eastern Texas Panhandle producing hail. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed during the early evening hours across the eastern Texas Panhandle producing hail. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 17, 2:41 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 341 PM CDT FRI APR 17 2009 .DISCUSSION... UPPER LOW CURRENTLY SPINNING OVER SOUTHEAST COLORADO AND IS EVIDENT ON RADAR AND SAT IMAGERY. WV IMAGERY SUGGEST DRIER AIR ALOFT IS FILLING INTO PORTIONS OF THE PANHANDLES...AND SURFACE OBS PLACE THE DRYLINE OFF THE CAPROCK...OR THE EASTERN PANHANDLES. DEW POINTS IN THE WESTERN PANHANDLES ARE AROUND 20 DEGREES SO DECIDED TO TRIM BACK POPS IN THE WEST FOR THE REST OF THE DAY. NAM SUGGEST THE DRYLINE WILL MIX BACK TO THE WEST A BIT...AS IT DID YESTERDAY...BUT SHOULD NOT PUSH PAST AN AMARILLO TO BOISE CITY LINE. ANTICIPATE THE SEVERE THREAT TO BE ISOLATED ACROSS EXTREME NORTHEAST TEXAS AND EASTERN OKLAHOMA PANHANDLES TODAY. BEST MOISTURE AND INSTABILITY WILL LINGER ACROSS THESE AREAS...BUT CLOUD COVER HAS LED TO MID 50 TEMPS WHICH IS SIMILAR TO YESTERDAY. IN ADDITION...MODELS SUGGEST THE THETA E RIDGE WILL DRIFT SLOWLY INTO WESTERN OKLAHOMA TODAY...BUT OCCLUDED FRONT SITTING OVER THE NE ZONES COMBINED WITH ANOTHER APPROACHING UPPER WAVE COULD PROVIDE ENOUGH SUPPORT FOR A SEVERE STORM OR TWO. ALSO SOMEWHAT CONCERNED OVER HEAVY RAIN IN THESE AREAS IF STORMS CONTINUE TO FORM ALONG THE OCCLUDED FRONT. THE NE PANHANDLES DID RECEIVE A FEW INCHES OF RAIN YESTERDAY. UPPER LOW TRACKS SLOWLY EAST ACROSS THE PANHANDLES ON SATURDAY AND MODELS STILL HINT AT A FEW WRAP AROUND SHOWERS OR THUNDERSTORMS. DO NOT THINK FROZEN PRECIP WILL BE AN ISSUE FOR THE PANHANDLES EVEN THOUGH NAM SOLUTION PLACES 544 DAM THICKNESSES ACROSS THE NW CWA. 850MB TEMPS ONLY FALL TO AROUND 3C AND CURRENT FORECAST LOWS REMAIN ABOVE 35 DEGREES. WITH THE UPPER LOW SITTING OVER THE PANHANDLES ON SATURDAY...ANTICIPATE TEMPS STAYING IN THE UPPER 50S TO MID 60S FOR MOST OF THE AREA...WHILE THE SOUTHWEST COULD WARM UP INTO THE 70S WITH AMPLE SUNSHINE. A COLD FRONT WILL FINALLY DISLODGE AND PUSH SOUTH THROUGH THE PANHANDLES DURING THE AFTERNOON AND EVENING HOURS. BY SUNDAY...THE UPPER LOW SHOULD BE WELL TO THE NORTHEAST OF THE PANHANDLES LEAVING NORTHERLY FLOW ALOFT AHEAD OF THE BUILDING UPPER RIDGE. NORTHERLY SURFACE WINDS WILL LINGER THOUGH AND HOLD TEMPS IN THE 60S FOR ONE MORE DAY. THE UPPER RIDGE BEGINS TO EXERT MORE INFLUENCE OVER THE PANHANDLES ON MONDAY...WHILE THE SURFACE FLOW SLOWLY BACKS TO THE WEST AND FINALLY SOUTH BY TUESDAY MORNING. SO ANTICIPATE A WARMING TREND STARTING MONDAY THROUGH AT LEAST THURSDAY OF NEXT WEEK. GFS SUGGESTS THE RIDGE WILL BE RELATIVELY UNMODIFIED THROUGH NEXT WEEK WHILE THE EURO TRIES TO PULL A WEAK WAVE IN THE SOUTHERN STREAM INTO THE PANHANDLES BY SATURDAY. EITHER WAY...THE FORECAST PACKAGE SHOULD REMAIN DRY STARTING SUNDAY. && .FIRE WEATHER... NO FIRE WEATHER CONCERNS FOR THE NEXT WEEK OR SO. MOIST AIR ALONG WITH THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN THROUGH SATURDAY...WITH COOL TEMPERATURES LINGERING THROUGH SUNDAY. WARMER AIR WILL RETURN TO THE PANHANDLES MONDAY THROUGH THURSDAY OF NEXT WEEK. THIS WILL ALLOW MINIMUM RELATIVE HUMIDITY VALUES TO FALL INTO THE 15 TO 20 PERCENT RANGE...BUT WIND SPEEDS SHOULD REMAIN BELOW RED FLAG CONDITIONS. JJB && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 40 63 41 64 39 / 20 10 10 0 0 BEAVER OK 41 64 44 64 38 / 50 30 20 0 0 BOISE CITY OK 36 58 39 62 37 / 30 20 10 0 0 BORGER TX 47 62 43 65 43 / 20 20 10 0 0 BOYS RANCH TX 39 62 41 66 41 / 10 10 10 0 0 CANYON TX 36 66 42 66 38 / 10 10 10 0 0 CLARENDON TX 44 73 43 66 42 / 20 10 10 0 0 DALHART TX 36 59 38 63 39 / 20 20 10 0 0 GUYMON OK 43 60 41 64 39 / 40 30 20 0 0 HEREFORD TX 35 65 40 65 37 / 10 10 10 0 0 LIPSCOMB TX 43 66 45 63 38 / 40 20 20 0 0 PAMPA TX 46 64 41 61 43 / 30 20 10 0 0 SHAMROCK TX 48 74 43 66 42 / 30 10 10 0 0 WELLINGTON TX 48 74 45 68 43 / 20 10 10 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 02/14
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 512 PM CDT FRI APR 17 2009 OKZ001>003-TXZ001>020-180300- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 512 PM CDT FRI APR 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE UNTIL 10 PM... THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT AS A LARGE AND SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO AFFECT THE SOUTHERN ROCKIES AND ADJACENT HIGH PLAINS. SOME STORMS MAY BECOME SEVERE ACROSS THE OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION...LOCATIONS IN THE CENTRAL TEXAS PANHANDLE THAT RECEIVED HEAVY RAIN ON THURSDAY COULD BE SUSCEPTIBLE TO FLOODING TODAY. ANY ADDITIONAL RAIN WILL QUICKLY BECOME RUNOFF AND COULD RESULT IN FLASH FLOODING OR FLOODING. .DAYS TWO THROUGH SEVEN... AS THE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO MOVE SLOWLY EAST...THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY ACROSS THE NORTHERN TEXAS PANHANDLE AND THE OKLAHOMA PANHANDLE. ANY STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA PANHANDLE AS WELL AS THE EASTERN TEXAS PANHANDLE SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 452 PM CDT FRI APR 17 2009 TXZ020-172215- COLLINGSWORTH TX- 452 PM CDT FRI APR 17 2009 ...STRONG THUNDERSTORM IN EASTERN COLLINGSWORTH COUNTY... AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LUTIE MOVING NORTH AT 30 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN EASTERN COLLINGSWORTH COUNTY...INCLUDING THE CITY OF WELLINGTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. KIMBLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 522 PM CDT FRI APR 17 2009 TXZ015-020-172245- COLLINGSWORTH TX-WHEELER TX- 522 PM CDT FRI APR 17 2009 ...STRONG THUNDERSTORM IN NORTH CENTRAL COLLINGSWORTH AND SOUTH CENTRAL WHEELER COUNTIES... AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SHAMROCK MOVING NORTH AT 25 MPH. HAIL UP TO ONE HALF INCH WILL BE POSSIBLE WITH THIS STRONG THUNDERSTORM. PEOPLE IN NORTH CENTRAL COLLINGSWORTH AND SOUTH CENTRAL WHEELER COUNTIES...INCLUDING THE CITY OF SHAMROCK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. TAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 535 PM CDT FRI APR 17 2009 TXZ015-020-172300- COLLINGSWORTH TX-WHEELER TX- 535 PM CDT FRI APR 17 2009 ...STRONG THUNDERSTORM IN CENTRAL COLLINGSWORTH AND SOUTH CENTRAL WHEELER COUNTIES... AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF LUTIE MOVING NORTH AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL IS POSSIBLE WITH THIS STRONG THUNDERSTORM. PEOPLE IN CENTRAL COLLINGSWORTH AND SOUTH CENTRAL WHEELER COUNTIES... INCLUDING THE CITY OF SHAMROCK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. BEAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 544 PM CDT FRI APR 17 2009 TXZ010-015-172315- HEMPHILL TX-WHEELER TX- 544 PM CDT FRI APR 17 2009 ...STRONG THUNDERSTORM IN SOUTH CENTRAL HEMPHILL AND CENTRAL WHEELER COUNTIES... AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHWEST OF TWITTY MOVING NORTH AT 30 MPH. UP TO ONE HALF INCH SIZE HAIL IS POSSIBLE WITH THIS STRONG THUNDERSTORM. PEOPLE IN SOUTH CENTRAL HEMPHILL AND CENTRAL WHEELER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. BEAL
The Amarillo radar (KAMA), 133 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
4 hail. Local standard time, as filed.
The cooperative observer reported pea to quarter size hail.
The public reported pea to nickel size hail covering the ground along U.S. Highway 83.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160910, 160911, 160909, 160908.